Virginia, 2010

High Wind in Virginia, February 5, 2010

February 5, 2010 · NWS MRX · 1 event in 1 county or zone

A strong pressure gradient brought damaging non-thunderstorm winds to mainly the higher elevations in southwest Virginia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong pressure gradient brought damaging non-thunderstorm winds to mainly the higher elevations in southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 5, 3:40 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 5, 3:40 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EST FRI FEB 5 2010

.SHORT TERM (TONIGHT THROUGH SUNDAY)...MAIN SURFACE LOW WILL MOVE NE
OFF THE NC COAST TONIGHT. UPPER LOW WILL MOVE EAST ACROSS TN TN TO
OVER MRX CWA EARLY SAT. LOW LEVEL TROF SLANTS WESTWARD FROM SFC LOW
TO UPPER LOW. WINDS WILL CONTINUE TO TAPER OFF THIS EVE AS LOW PULLS
AWAY. MOUNTAIN WAVE MATERIALIZED BRIEFLY THIS AFTN CAUSING A JUMP IN
TEMPS AND SOME WIND DAMAGE. WIDESPREAD LIQUID PCPN WILL CONTINUE TO
GET SOME UPPER SUPPORT EARLY THIS EVENING BUT QPF LOOKS TOO LOW FOR
FLOOD TROUBLE. MOISTURE WILL WRAP AROUND UPPER LOW AS IT MOVES INTO
AREA TONIGHT. ADJUSTED TIMING ON WINTER SNOW ADVISORY TO PUSH IT
BACK A FEW HOURS. FREEZING LEVEL WILL LOWER OVERNIGHT AND COLD AIR
ADVECTION WILL CONTINUE THROUGH SAT. INITIAL MELTING MAY HINDER SNOW
ACCUMULATIONS TONIGHT. MOISTURE IN NOT IN FAVOR SNOW GROWTH REGION
SO HEAVY SNOW ACCUMULATION NOT EXPECTED. SOME CAPE ALONG SMOKIES
WILL AID BRIEF SHORT OF UPSLOPE SNOWS ON SAT. TEMPS WILL COOL LITTLE
OVERNIGHT AND BE STEADY OR FALL SATURDAY. SURFACE HIGH PRESSURE
BUILDS IN SAT NGT AND SUNDAY. UPPER FLOW BECOMES NWRLY. CONDITIONS
WILL DRY OUR WITH TEMPS BELOW NORMAL.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...HIGH PRESSURE ACROSS THE
REGION BRINGING DRY WEATHER FOR SUNDAY NIGHT AND MONDAY.  AN
INVERTED TROUGH TRACKING THROUGH THE AREA ON MONDAY NIGHT AND
TUESDAY. RAIN SHOULD CHANGE SNOW MONDAY NIGHT AND CONTINUE TUESDAY
MORNING...THEN BACK TO RAIN.  WILL KEEP HIGH CHANCE POPS GOING FOR
TUESDAY.  A SHORTWAVE THEN TRACKS THROUGH THE AREA ON TUESDAY NIGHT
AND WEDNESDAY BRINGING MORE RAIN/SNOW CHANCES.  WILL KEEP THE
HIGHEST CHANCES IN THE NORTH AGAIN WHERE THE DEEPEST MOISTURE
LINGERS.  HIGH PRESSURE RETURNS BRINGING DRY WEATHER FOR THURSDAY.
AN AREA OF LOW PRESSURE TRACKS TO THE SOUTH OF THE AREA ON FRIDAY.
WITH STILL SOME UNCERTAINTY ON PATH...WILL KEEP FRIDAY DRY FOR NOW.
STAYED NEAR HPC/MEX GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             37  41  28  45  27 /  60  30  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  36  39  25  41  26 /  80  60  20  10  10
OAK RIDGE, TN                       36  38  24  41  25 /  80  60  20  10  10
TRI CITIES AIRPORT, TN              34  36  22  37  17 / 100  80  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

TN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST
     SATURDAY FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...HANCOCK...
     HAWKINS...JOHNSON...MORGAN...SCOTT TN...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...UNICOI.

     WINTER WEATHER ADVISORY FROM 5 AM TO 4 PM EST SATURDAY FOR
     THE FOLLOWING ZONES: NORTHWEST CARTER...NORTHWEST GREENE...
     SULLIVAN...WASHINGTON TN.

VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST
     SATURDAY FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
     WASHINGTON...WISE.

&&

SON/GH
Hazardous weather outlook, Feb 5, 5:03 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 AM EST FRI FEB 5 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
503 AM EST FRI FEB 5 2010 /403 AM CST FRI FEB 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN APPALACHIAN
REGION LATE TODAY AND TONIGHT. MOSTLY RAIN IS EXPECTED TODAY...
EXCEPT FOR A FEW AREAS OF LIGHT MIXED WINTRY PRECIPITATION OVER
PARTS OF SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. SNOW
SHOWERS WILL DEVELOP THIS EVENING AND CONTINUE INTO SATURDAY.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS TODAY
...ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE ON SATURDAY...WITH SOME LIGHT TO
MODERATE ACCUMULATIONS POSSIBLE. PLEASE SEE THE LATEST WINTER
WEATHER ADVISORY FOR MORE DETAILS.

ANOTHER SYSTEM MAY BRING RAIN TUESDAY...THEN SNOW TUESDAY NIGHT TO
MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ON SNOW OR ICE ACCUMULATIONS WILL BE APPRECIATED.

TG

In the hours before

Local storm report, Feb 5, 3:48 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EST FRI FEB 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     NON-TSTM WND DMG ERWIN                   36.14N 82.41W
02/05/2010                   UNICOI             TN   EMERGENCY MNGR

            STATE EOC REPORTED WIND DAMAGE TO CHURCH STEEPLE, TREES,
            POWER LINES, AND COMMUNICATIONS TOWER DOWN.

&&

BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
February 5, 6:25 PM EST to 7:30 PM EST
Where
Russell forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Amateur radio personnel reported numerous and powerlines downed by non- thunderstorm winds in the Lebanon, Castlewood and Belfast areas. In addition, a carport was lifted onto a highway by the wind.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217713.